A man who overdosed on vitamin D was hospitalized after he continued to vomit and lost 28 pounds in 3 months

Vitamin D Supplements

A man was hospitalized after taking more than 80 times the recommended amount of vitamin D, along with 19 other supplements.Science Photo Library/Getty Images

  • A man was hospitalized after taking an overdose of vitamin D, which caused vomiting, abdominal pain and weight loss.

  • He took more than 80 times the recommended amount of vitamin D and 19 other supplements, doctors said.

  • They said supplements are usually safe until taken in unsafe amounts or combinations.

A man who took an overdose vitamin D Supplements was hospitalized for eight days after he continued to vomit and lost 28 pounds in three months.

The unnamed middle-aged man had taken more than 80 times the recommended daily amount vitamin Damong 19 other supplements, as part of a regimen recommended by a private UK nutritionist, doctors said in a case report published in BMJ Case Reports on Tuesday.

After a month of taking the supplements, the man developed abdominal pain, vomiting, leg cramps, tinnitus, dry mouth, increased thirst and diarrhea. His symptoms did not go away after he stopped taking it.

A blood test showed that his vitamin D levels were seven times the recommended amount, and because vitamin D helps regulate the amount of calcium in the body, his calcium levels were dangerously high. The test also showed that his kidneys were at risk of being damaged.

The authors said the man’s case was unusual, but that excessive levels of vitamin D can cause effects on the body that can be ‘debilitating’.

Vitamin D Can Be Toxic If Ingested In Large Amounts

Vitamin D is fundamental to bone health and is obtained naturally from sunlight and foods such as fatty fish or mushrooms. However, if taken in large amounts, usually through a supplement overdose, it can be toxic to many of the body’s organs, including the gut, heart, and kidneys. Vitamin D Overdose Can Also Cause Dangerous high levels of calcium in the body, causing neurological symptoms such as drowsiness, psychosis and coma. It takes about two months for the body to eliminate half of the amount of vitamin D originally ingested, so symptoms can last for weeks, the authors said.

During his eight days in the hospital, the man was rehydrated with fluids through an IV and given drugs that stop bone breakdown, called bisphosphonates, which helped lower his calcium levels.

He was released from the hospital with bisphosphonates and medicine for the disease to take home. After two months, a new blood test showed that his calcium levels were within the normal range, but his vitamin D levels remained high. It’s not clear from the case report whether he had ongoing symptoms.

The authors of the case report encouraged people to talk to a primary care physician before starting alternative therapy or taking new over-the-counter medications.

Supplements are largely safe until taken in “unsafe amounts” or “unsafe combinations,” they said.

Read the original article Insider

Leave a Comment

Your email address will not be published.